Rod Foroozan, MD

Disclosures

December 19, 2014

Discussion

Hydroxychloroquine is a frequently used treatment for such inflammatory conditions as the rheumatologic disorders SLE and rheumatoid arthritis.

The retinal pigment epithelium is thought to bind hydroxychloroquine and enables accumulation of the drug. Retinal pigment epithelial atrophy is thought to contribute to the bull's eye maculopathy, which is associated with central and paracentral visual loss. Functional changes can occur before the onset of visible retinopathy, and some patients can experience progression of the visual deficit despite discontinuing the medication. Therefore, the importance of screening with tests other than ophthalmoscopy has been recognized.[1]

The risk for toxicity has been best correlated with the cumulative dose of hydroxychloroquine, so duration of therapy is an important factor. Retinopathy is unlikely in the first 5 years of therapy at typical doses (200 mg twice daily). A cumulative dose of more than 1 kg has been used in most patients who have developed retinal toxicity. Renal and liver disease and increasing age have also been suggested as risk factors.

Apart from ophthalmoscopy with evaluation of the macula, several screening tests have been recommended for monitoring patients on hydroxychloroquine. The hope is that monitoring patients can detect retinopathy early, thereby avoiding progressive visual loss; however, there is no guarantee that visual loss can be prevented, even if guidelines are followed.

Suggested ancillary tests include[1]:

  • Automated perimetry: typically 10-2 or a similar algorithm focused on the macula.

  • Electroretinography: typically multifocal electroretinography that can show deficits in the electrical activity in the macula. Electrophysiologic changes have been seen before the onset of perimetric changes.

  • OCT can show loss of the outer retinal signal, including loss of the inner segment/outer segment junction. These changes can occur before the onset of visual field loss.

  • Fundus autofluorescence: can show reduced autofluorescence owing to retinal pigment epithelial drop-out.

Guidelines have suggested that all patients should undergo a baseline examination and then an annual examination (at a minimum) after 5 years of therapy. More frequent monitoring may be necessary for patients at greater risk for toxicity.

Despite the existence of guidelines for evaluation, many patients have failed to receive an ophthalmologic examination. In a study of patients at higher risk for retinopathy, 25% did not undergo regular monitoring.[2]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....